Annals of Applied Probability

Nonuniform random geometric graphs with location-dependent radii

Srikanth K. Iyer and Debleena Thacker

Full-text: Open access


We propose a distribution-free approach to the study of random geometric graphs. The distribution of vertices follows a Poisson point process with intensity function $nf(\cdot)$, where $n\in \mathbb{N}$, and $f$ is a probability density function on $\mathbb{R}^{d}$. A vertex located at $x$ connects via directed edges to other vertices that are within a cut-off distance $r_{n}(x)$. We prove strong law results for (i) the critical cut-off function so that almost surely, the graph does not contain any node with out-degree zero for sufficiently large $n$ and (ii) the maximum and minimum vertex degrees. We also provide a characterization of the cut-off function for which the number of nodes with out-degree zero converges in distribution to a Poisson random variable. We illustrate this result for a class of densities with compact support that have at most polynomial rates of decay to zero. Finally, we state a sufficient condition for an enhanced version of the above graph to be almost surely connected eventually.

Article information

Ann. Appl. Probab., Volume 22, Number 5 (2012), 2048-2066.

First available in Project Euclid: 12 October 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65] 60G70: Extreme value theory; extremal processes
Secondary: 05C05: Trees 90C27: Combinatorial optimization

Random geometric graphs location-dependent radii Poisson point process vertex degrees connectivity


Iyer, Srikanth K.; Thacker, Debleena. Nonuniform random geometric graphs with location-dependent radii. Ann. Appl. Probab. 22 (2012), no. 5, 2048--2066. doi:10.1214/11-AAP823.

Export citation


  • [1] Akkaya, K. and Younis, M. (2003). A survey of routing protocols for wireless sensor networks. Ad Hoc Networks 3 325–349.
  • [2] Foh, C. H., Liu, G., Lee, B. S., Seet, B. C., Wong, K. J. and Fu, C. P. (2005). Network connectivity of one-dimensional MANETs with random waypoint movement. IEEE Communication Letters 9 31–33.
  • [3] Giridhar, A. and Kumar, P. R. (2005). Computing and communicating functions over sensor networks. IEEE J. Sel. Areas Comm. 23 755–764.
  • [4] Gupta, B. and Iyer, S. K. (2010). Criticality of the exponential rate of decay for the largest nearest-neighbor link in random geometric graphs. Adv. in Appl. Probab. 42 631–658.
  • [5] Gupta, B., Iyer, S. K. and Manjunath, D. (2008). Topological properties of the one dimensional exponential random geometric graph. Random Structures Algorithms 32 181–204.
  • [6] Han, G. and Makowski, A. M. (2007). On the critical communication range under node placement with vanishing densities. In Proc. IEEE International Symposium on Information Theory, Nice, France.
  • [7] Hsing, T. and Rootzén, H. (2005). Extremes on trees. Ann. Probab. 33 413–444.
  • [8] Langendoen, K. and Reijers, N. (2003). Distributed localization in wireless sensor networks: A quantitative comparison. Computer Networks 43 499–518.
  • [9] Penrose, M. (2003). Random Geometric Graphs, 2nd ed. Oxford Studies in Probability 5. Oxford Univ. Press, Oxford.
  • [10] Penrose, M. D. (1997). The longest edge of the random minimal spanning tree. Ann. Appl. Probab. 7 340–361.
  • [11] Penrose, M. D. (1998). Extremes for the minimal spanning tree on normally distributed points. Adv. in Appl. Probab. 30 628–639.
  • [12] Penrose, M. D. (1999). A strong law for the largest nearest-neighbour link between random points. J. Lond. Math. Soc. (2) 60 951–960.
  • [13] Santi, P. (2005). The critical transmission range for connectivity in mobile ad hoc networks. IEEE Transactions on Mobile Computing 4 310–317.